Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 111, NWS Midland/Odessa, TX

June 9, 2000Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 9, 2000, 6:20 PM CDT for Pecos County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 9, 2000, 6:20 PM CDT (23:20 UTC)
Expired
Jun 9, 2000, 7:00 PM CDT
In force
40 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 148 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
422 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 092324
SVRMAF
TXC371-100000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
620 PM CDT FRI JUN 9 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PECOS COUNTY IN TEXAS

* UNTIL 700 PM CDT

* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR             
  DETECTED A SEVERE THUNDERSTORM 5 MILES EAST OF THE INTERSECTION OF 
  UNITED STATES ROUTE 285 AND FARMER TO MARKET ROAD 2023. THIS STORM 
  WAS MOVING  NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...FARMER TO MARKET ROAD
  2023...AND OPEN COUNTRY OF CENTRAL PECOS COUNTY.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERS{TORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 57 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3059 10262 3049 10251 3071 10225 3081 10242

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:23 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 9, 3:23 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 PM CDT FRI JUN 9 2000

WATER VAPOR IMAGERY SHOWS A WEAK UPPER LVL SHORTWAVE LOCATED JUST
SOUTH OF THE BIG BEND...MOVING NORTHEAST TOWARDS TEXAS PRESENTLY.
THIS HAS ALLOWED FOR SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE
FORECAST AREA...IN HIGH INSTABILITY (SATELLITE DERIVED LIFTED INDICES
OF -5 TO -9 ACROSS THE AREA AND CAPES IN EXCESS OF 2500 J/KG)...
AND IN ABUNDANT LOW LVL MOISTURE.  THE MOST INTENSE THUNDERSTORMS
WERE DEVELOPING ALONG A SFC TROUGH....DRAPED ACROSS EASTERN NEW
MEXICO INTO SOUTHWEST TEXAS.  WITH THE STEERING WIND NEARLY PARALLEL
TO THIS SFC BOUNDARY...I WOULD NOT RULE OUT THE POTENTIAL FOR LOCALLY
HEAVY RAINFALL OVER PORTIONS OF THE WESTERN PERMIAN BASIN AND
PORTIONS OF SOUTHWEST TEXAS.

MODELS CONTINUE TO SHOW A WELL DEFINED AXIS OF 850 MB MOISTURE
CONVERGENCE ALONG THIS SFC TROUGH.  MODELS ALSO PROG THE 850 MB
THETA-E RIDGE TO BE ORIENTED ALONG AND JUST EAST OF THE SFC TROUGH.
THIS SFC TROUGH SHOULD CONTINUE TO BE THE PRIMARY AREA FOR
THUNDERSTORM DEVELOPMENT THROUGH THIS WEEKEND.  ADDITIONAL
THUNDERSTORM DEVELOPMENT ON LEFT OVER OUTFLOW BOUNDARIES WILL ALLOW
FOR THUNDERSTORM DEVELOPMENT IN OTHER AREAS AS WELL.

THUNDERSTORMS DEVELOPING OVER THE NORTHEAST PORTIONS OF THE
FORECAST AREA GIVE THE IMPRESSION OF BEING CAUSED BY ISENTROPIC
LIFT.  HOWEVER...MODELS DON'T SEEM TO SUPPORT THIS THOUGHT.  THE
SHORTWAVE OVER THE BIG BEND COULD BE AIDING IN THIS ACTIVITY AS
WELL.

OVERALL...I'M NOT TOO SATISFIED WITH THIS MORNING'S MODEL
PRECIPITATION FIELDS. THE ETA APPEARS THE BEST TO ME...AND WILL FAVOR
THIS MODEL. TEMPERATURES AND POPS LOOK FINE.

PRELIMINARY CCF...

MAF  67/88/67/88    4333
LSA  64/87/64/87    4333
E41  69/87/70/87    3222
6R6  72/87/72/89    3222
MRF  59/83/59/83    3222
CNM  65/90/65/90    2222

.MAF...
TX...NONE.
NM...NONE.

PVy

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:06 PM CDTFlash Flood WarningMAFHoward4 hr
Jun 9, 5:49 PM CDTFlash Flood WarningMAFMitchell4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.